Kansas, 2016

Winter Storm in Kansas, January 20 to 21, 2016

January 20 to 21, 2016 · NWS TOP · 9 events in 9 counties and zones

A compact storm system moved slowly across Kansas and dumped 5-8 inches of snow across parts of north central and central Kansas beginning after sunset of the 20th and continuing into the morning hours of January 21st. Impacts were limited to travel since winds were generally under 15 mph.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A compact storm system moved slowly across Kansas and dumped 5-8 inches of snow across parts of north central and central Kansas beginning after sunset of the 20th and continuing into the morning hours of January 21st. Impacts were limited to travel since winds were generally under 15 mph. Periods of light freezing drizzle were also observed with this system across the area although amounts were very light and only impacted untreated roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 20, 6:25 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jan 20, 6:25 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
625 PM CST WED JAN 20 2016

...Update to near-term and aviation forecast discussion...

.UPDATE...
Issued at 609 PM CST WED JAN 20 2016

Have updated the near-term forecast through tonight to include the
chance for a mix of freezing rain, sleet, and snow for the first
1-2 hours of precipitation this evening, particularly for areas
near/south of a Minneapolis to Manhattan to Burlington line. A
light glaze of ice will be possible before sleet and snow overtake
as the main precipitation type. Have already had reports of 1.75"
of snow in the Concordia area and expect this area of moderate to
heavy precipitation to stall and pivot, likely setting up some
part of the area with snow amounts higher than the current
forecast. The most likely area for high amounts remains similar to
the previous forecast, but may just end up closer to the 6" mark
locally.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 315 PM CST WED JAN 20 2016

Early afternoon water vapor imagery showing initial potent upper
wave moving into southwest Kansas with second near Salt Lake City.
Initial band of precip making its way northeast into central Kansas
with local temps still holding in the upper 20s lower 30s with
stratus being rather prevalent in the bulk of the area. Southeast
winds keeping low levels fairly well saturated with dewpoint
depressions of only a few degrees in the southeast.

Behavior of the stronger bands of precip and any freezing drizzle
into Thursday are the main challenges. Models are in good agreement
with this initial band strengthening as the mid level wave deepens
tonight on increasing isentropic lift and frontogenesis. This band
looks to impact mainly western and central areas before diminishing.
This could easily be the biggest show of the event with heavier
rates anticipated per latest short-range guidance and a few quick
inches seem likely. Additional rounds of precip should persist
through the night into at least Thursday morning as the wave remains
overhead and second trough rotates around it to the south, though
forcing is weaker and should lead to lighter amounts. Going Advisory
seems well in order, with amounts mainly in the 1-4" range. Any
areas, mainly in the west, that see more persistence of especially
the early precip could see locally higher amounts. Far northeast and
eastern locations still look to have the smallest concern for the
heavier amounts. Still looking like the vast majority of measurable
precip will be snow with good saturation and lift into the ice
crystal formation zone and the bulk of the forcing being aloft. The
magnitude of attributes weaken late tonight into Thursday, giving
at least some potential for light freezing drizzle as well. Also,
where low levels are fairly saturated near and south of I-35, hard
to rule out some drizzle early this evening as well.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 315 PM CST WED JAN 20 2016

Models shows the low clouds hanging in through the night with the
possibility for some weak and shallow vertical motion. Overall am
not that optimistic for accumulating precip, but can't rule out
some patchy freezing drizzle either. With this in mind, have kept
a mention for some very light drizzle. Any impact is probably
going to be small given the anticipated weather leading into the
night and ongoing efforts to keep roads clear. Have not made many
changes to the expected lows Friday morning. There should be some
cold air advection on the back side of the system, but with a
modest surface ridge building in lows in the upper teens to around
20 should look reasonable.

Shortwave ridging is progged to develop over the central plains
for for Friday and Saturday. This combined with a dry airmass
moving in with the surface ridge should lead to dry weather
heading into Sunday. Temps are forecast to moderate somewhat as
southerly winds return to the area with some modest warm air
advection on Saturday. Highs Friday should remain below freezing
due to mostly cloudy skies and weak cold air advection persisting
through the morning. Have temps forecast to reach the mid 30s
Saturday thinking snow cover could offset some of the modest warm
air advection.

The GFS and ECMWF are in good agreement that the next upper trough
will move into the plains by Sunday with a series of shortwaves
moving across the region through Tuesday. However moisture appears
to be limited through this time period. Because of this am not all
that excited about precip chances. Models generate some light QPF
Sunday night and Monday so the forecast continues to show a slight
chance POP. The concern however is whether there will be ice in
the column as the GFS forecast soundings struggle to saturate mid
levels. With this in mind, have a mention of snow or freezing
drizzle for Sunday night and Monday morning. Otherwise forcing and
moisture look to be less than optimal for precip and have a dry
forecast for Monday night through Wednesday. Temps should cool
down for the first part of the work week behind a cold front
Sunday night. The a warming trend is expected by mid week as
heights rise and surface winds gain more of a westerly and
southwesterly component to advect warm air back in.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 609 PM CST WED JAN 20 2016

Precipitation, initially fzraplsn, will arrive at MHK soon, but
will probably take a few more hours to reach TOP/FOE in consistent
fashion as there is a lot of dry air to overcome. Expect mainly
snow for a precip type at all sites after 03Z. Vis will reduce to
IFR quickly at onset of precip, with cigs slowly decreasing this
evening to IFR, and possibly to LIFR during the early morning. -SN
will persist for much of the TAF period with some chance for ZL
after 18Z. Conditions will improve to MVFR, likely in the 17Z-19Z
time range.

&&

.TOP Watches/Warnings/Advisories...
Winter Weather Advisory until 6 PM CST Thursday for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

UPDATE...Barjenbruch
SHORT TERM...65
LONG TERM...Wolters
AVIATION...Barjenbruch
Hazardous weather outlook, Jan 20, 6:31 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CST WED JAN 20 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-220045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
631 PM CST WED JAN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

ACCUMULATING SNOW WILL MOVE ACROSS THE AREA IN THE LATE AFTERNOON
THROUGH THE OVERNIGHT HOURS. AMOUNTS WILL RANGE FROM ONE TO 6
INCHES ACROSS THE FORECAST AREA THROUGH THURSDAY...WITH THE
HEAVIER AMOUNTS EXPECTED TO BE WEST OF A LINE FROM MARYSVILLE TO
EMPORIA. PATCHY FREEZING DRIZZLE COULD ALSO DEVELOP OVERNIGHT IN
AREAS WHERE SNOW IS NOT FALLING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AREAS OF LIGHT SNOW WILL LIKELY PERSIST INTO MUCH OF THE DAY
THURSDAY. PATCHY FREEZING DRIZZLE WILL ALSO BE POSSIBLE FOR THE
ENTIRE AREA THROUGH THE DAYTIME HOURS OF THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION TYPE AND AMOUNTS.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Jan 20, 6:23 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CST WED JAN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     SNOW             CONCORDIA               39.57N 97.66W
01/20/2016  M2.1 INCH        CLOUD              KS   CO-OP OBSERVER

            MEASURED AT 615 PM.

&&

BAERG
Local storm report, Jan 20, 7:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
744 PM CST WED JAN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     SNOW             3 NNE CONCORDIA         39.61N 97.64W
01/20/2016  E4.0 INCH        CLOUD              KS   TRAINED SPOTTER

            HEAVY SNOW STILL FALLING.

&&

BAERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Clay

When
January 20, 8:00 PM CST to January 21, 11:00 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Observers reported 5 to 8 inches of snow across the county early Thursday morning from the storm.

Winter Storm, Cloud

When
January 20, 8:00 PM CST to January 21, 11:00 AM CST
Where
Cloud forecast zone
Reported by
COOP Observer
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Observers reported 5 to 8 inches of snow across the county early Thursday morning from the storm. Had an observation of 6 in Concordia just after midnight on the 21st.

Winter Storm, Geary

When
January 20, 8:00 PM CST to January 21, 11:00 AM CST
Where
Geary forecast zone
Reported by
Trained Spotter
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Observers reported 5 to 6 inches of snow across the county early Thursday morning from the storm. Between 5 and 6 inches of snow was reported in Junction City at 10am on the 21st.

Winter Storm, Ottawa

When
January 20, 8:00 PM CST to January 21, 11:00 AM CST
Where
Ottawa forecast zone
Reported by
Trained Spotter
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Observers reported 5 to 6 inches of snow across the county early Thursday morning from the storm. Between 5 and 6 inches of snow was reported in 4ENE of Ada at 7am on the 21st.

Winter Storm, Marshall

When
January 20, 8:00 PM CST to January 21, 10:00 AM CST
Where
Marshall forecast zone
Reported by
Emergency Manager
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

EM reported 5-6 inches of snow in Marysville early Thursday morning. The southwest half of Marshall county received 5-7 inches of snow from this storm.

Winter Storm, Republic

When
January 20, 9:00 PM CST to January 21, 8:00 AM CST
Where
Republic forecast zone
Reported by
COOP Observer
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

COOP observer reported 6 inches of snow in Courtland. Public reports estimated anywhere from 5 to 7 inches across the county.

Winter Storm, Washington

When
January 20, 9:00 PM CST to January 21, 8:00 AM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

The heaviest snow appears to have fallen across Washington county where 6 to 9 inches was reported. 8 inches was reported 5 SW of Washington and 6.3 was measured by COOP in Clifton near the Washington and Clay county line.

Winter Storm, Riley

When
January 20, 9:00 PM CST to January 21, 10:00 AM CST
Where
Riley forecast zone
Reported by
Emergency Manager
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Measurements and estimates of 6 to 8 inches of snow were received across Riley county. 7 inches was measured by the EM near Randolph on Thursday morning Jan 21st.

Winter Storm, Pottawatomie

When
January 20, 9:00 PM CST to January 21, 10:00 AM CST
Where
Pottawatomie forecast zone
Reported by
COOP Observer
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Measurements and estimates of 4 to 8 inches of snow were received across Pottawatomie county. The heaviest snow occurred across the northwest half of the county. 6 inches was measured by COOP in Blaine in the northern parts of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608319, 608320, 608321, 608322, 608438, 608323, 608324, 608325, 608327.